Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Short term Prednisolone side affects??

(23 Posts)
Maduri100 Wed 21-Oct-15 14:30:51

Hi, I've got an inner ear infection that I have had for nearly two weeks. It has caused vertigo and dizziness. The symptoms are not as bad this week, but the dizziness and general spaced out feeling are still there as is the pressure inside the ear. I went to the doctors today and he as prescribed me a week long course of this steroid drug, Prednisolone.

Has anybody had any experience of using it short term? I have read lots of scary stuff on the internet, namely mood swings, something I want to avoid as it is just myself and my two children and I am a very anxious person anyway. But, I really cannot carry on with the affects of this ear infection. It has been very debilitating.

Thank you

Vix270781 Wed 21-Oct-15 15:42:06

Hi Maduri100, I just wanted to say be careful with this, my mum ended up with steroid induced diabetes after being prescribed Prednisolone for Bells Palsy, her instructions were 10 a day for 1 day, 9 a day for 2 days, 8 a day for 3 days, and so on until the dose reached nil, however she stopped after a week and a bit as she couldn't cope with the side effects any longer. So, if you do continue with them, please do be careful.

AvonCallingBarksdale Wed 21-Oct-15 19:05:07

Just to add an alternative view, over the past 2 years, I have had two sets of 5-day prescriptions of prednisolone. I was on a low dose, I think - 4 tablets a day for 5 days - but I had absolutely no side effects whatsoever and they really sorted me out.

Vix270781 Wed 21-Oct-15 19:31:00

Avoncallingbarksdale I just wanted to say thank you, that's reassuring to know. I did wonder about the dose she was given. Seems an awful lot doesn't it. What dose were you given Maduri?

Shakey15000 Wed 21-Oct-15 19:34:50

In my experience (annual chest infections) the two side effects were insomnia as brain struggled to switch off and the inability to stop talking ten to the dozen smile

wannabestressfree Wed 21-Oct-15 19:36:12

I am on pred permantently for crohns disease and appart from moon head and feeling a bit euphoric after a large dose I am ok....

Coffeethrowtrampbitch Wed 21-Oct-15 19:37:51

I've been on high dose Prednisolone for over two years due to a recurring neurological condition.

The most common side affect for short term doses is sleeplessness, you may find you wake early and can't get back to sleep.
It is also common to be irritable, but it is about the same as PMT. You can develop steroid psychosis, but it is rare and associated with high doses over a prolonged period of time.
It will also suppress your satiation reflex, so you may feel more hungry than usual as you don't get that 'full up' feeling after a meal.

I think you will be fine, it sounds better than having an ear infection, and you may suffer no symptoms at all. Get well soon!

IHaveBrilloHair Wed 21-Oct-15 19:39:13

Short term, hard to sleep, mood swings, increased appetite.
I'm dependent on it as I have brittle asthma and the long term side effects are awful, but short courses are ok.

TheOnlyColditz Wed 21-Oct-15 19:42:09

Massive appetite, too hot, 'high' feeling, couldn't sleep because I just was not at all tired.

I did eat probably twice what I normally eat, I couldn't stop.

Take them. deafness is not nice.

Mouthfulofquiz Wed 21-Oct-15 19:43:37

My advice would be to take it early in the morning so that you don't get the manic feeling at night!
Also it made me want to eat - all the time, just carbs!! But having lost 2 stone at the point I was taking them; it really didnt matter that I lived on fries and crisp sandwiches for a week...

IHaveBrilloHair Wed 21-Oct-15 19:45:59

Definitely take it first thing in the morning, oh and it tastes gross so lots of water with the tablets and a sweet drink straight after.

CwtchMeQuick Wed 21-Oct-15 19:46:35

I was on these last year for constant asthma attacks. Started on 10 a day and gradually reduced for a week. Once I stopped them all my symptoms came back and when I got a second opinion I was told I'd been put on too higher dose for my size (5ft5, about 9stone). I had to go back on them on a low dose for another week to wean myself off them.
Other than a slight increased appetite I had no side effects, and I'm usually quite sensitive to medication.
Hope you feel better soon smile

AvonCallingBarksdale Wed 21-Oct-15 19:51:57

Vix270781 - it does sound like a lot that your mum was on. I guess people will react differently too. Has she ended up with permanent diabetes? (sorry, I don't know if steroid-induced diabetes is similar to gestational diabetes, in that it lasts for a finite amount of time).

Cocolepew Wed 21-Oct-15 19:54:14

For me, sleeplessness and hunger.

Vix270781 Wed 21-Oct-15 20:11:33

Avon - it does doesn't it. Perhaps I should have done some research at the time looking back. Yes she has permanent diabetes now, shes on Metformin. And statins now too! I think you're right, it seems to affect everyone differently perhaps depending on the dose. It is interesting though to read everyone's experiences of it.

Maduri100 Wed 21-Oct-15 21:47:56

Hi thanks for the replies. I've been given a daily dose of 6 tablets per day for 7 days, equalling to 30mg a day. I've just taken my first dose with my evening meal and can completely understand the high energy! Although not the hunger as yet. The inner ear infection has completely ruined my appetite, i've lost 1/2 of a stone in a week, which is not good as I am breast feeding my 1 year old.

The doctor said that the dose that I am on should be ok for my daughter and have very little side affects for me as it is such a short course. I don't know what to do as I really don't want this ear infection to continue and have permanent damage. Type 2 diabetes runs in my family too.

On the other hand, my dad has ulcerative colitis and has been on steroids for over 3 months before. He told me that he had no side affects whatsoever, and was on a relatively high dose.

Maybe I should email my doctor with my concerns??

Maduri100 Wed 21-Oct-15 21:49:27

Also, I'm currently 8 1/2 stone and 5ft. Is my dose too high??

wannabestressfree Wed 21-Oct-15 22:14:29

I really wouldn't take them at night...

Maduri100 Thu 22-Oct-15 00:33:25

Yeah, I'm starting to really understand that now! I cannot get to sleep. But, my daughter has a breast feed at 7pm and sleeps till 7am, so I have 12 hours for the meds to leave my system, therefore limiting the exposure to her??

TheOnlyColditz Thu 22-Oct-15 10:56:23

you have the same dose as my twelve year old, so no, not too high

MarkRuffaloCrumble Thu 22-Oct-15 11:02:58

My DP has to take them when his condition flares up. He takes 8 a day (not sure of mg) for a week, then 7 a day for a week etc until after 8 weeks he's off them. They work brilliantly and he is usually better within a couple of days, all his other aches and pains also disappear!

However, his biggest annoyance with them is that he feels 'foggy' like he can't think straight so he takes them at night so he doesn't get the full effect at work. But this in turn affects his sleep and he is restless and not really deeply asleep, his mind is racing all night long and he can get a bit obsessed about certain things.

However, I'm sure your GP wouldn't prescribe them unless needed as they are pretty strong medication.

If you find they cause you problems perhaps you could talk about tapering off more quickly (e.g. sometimes DP will make the 'week' 5 days long, so he finishes more quickly while still dropping down gradually)

Maduri100 Thu 22-Oct-15 21:22:37

Hi, thought I would give you an update. I took my first dose with my evening meal yesterday. Within 30 minutes I had a lot of energy, but I could not relax or go to sleep. I stayed up till 4am. This morning I was feeling great, lots of energy and the dizziness had subsided considerably. But as the day progressed I became more and more agitated. My appetite was really bad and I have hardly eaten which hasn't helped with the anxiety and palpitations at all. I called the doctor in the afternoon and he advised that I stop the medication because I am getting better and my hearing is fine. He mentioned that this was a common side affect.

I am relieved tbh, today has been really tough. I can see why steroids are so effective if you need them, as they worked very quickly.

Thank you so much for all of your responses!

Wolpertinger Thu 22-Oct-15 21:28:40

Glad it's going well.

I recently had a course of 40mg for a week - was v worried about eating like a horse, sleep problems, mood problems etc.

Nothing of the sort happened, I just got better. However someone really should have told you to NEVER EVER take them after midday.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now